Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 21, 2001
Question from Brooklyn, New York, USA:
My 18 month old son was diagnosed with type�1 diabetes at the age of at 14 months. He was on NPH at breakfast and bedtimes with a sliding scale of Humalog. However, because of his high readings before dinner, he was switched to Lente and Regular at dinner, continuing the NPH in the morning and the sliding scale of Humalog. For the past month, my son's blood sugars have been swinging (from 42 to 300 mg/dl [2.3 to 16.7 mmol/L]) so much that I feel I no longer know what to do. I am a nutritionist and know his diet is well balanced ranging from 1,000 to 1,200 calories and how many carbs he is getting at each meal and snack. How do I adjust a sliding scale for Regular and Lente when he requires so little insulin in order to avoid hypoglycemia at lunch time? Do you go by the carb count at meal (assuming premeal is normal) or by weight? (he is 11.4 kg)?
Sometimes it is only with trial and error that you know how much insulin to give. It can also be very difficult to use a sliding scale for insulin, because the blood glucose reading just before the injection does not always tell you how much insulin to give. Sometimes you have to stick to a regular regimen for a few days and then look at the pattern of readings you are getting and then adjust the insulin according to the readings. Remember that the Regular insulin in the morning determines the lunchtime reading, the NPH the teatime reading and so on.
[Editor’s comment: It sounds to me like there’s a viscous cycle going which needs to be stopped. Several thoughts:
The pattern you describe usually indicates a problem with unrecognized hypoglycemia. Your son may be having unrecognized lows, no symptoms, and then resulting rebounding hyperglycemia. When you treat that kind of high with extra insulin, it only makes the problem worse; thus the vicious cycle. Your first step then is to eliminate as many lows as possible.
Try to keep the sites relatively the same at the same times of the day — i.e., always use buttocks/hip for the pre-breakfast dose, always arms for lunch, always belly for pre-dinner and always thighs for the late evening shot. This may decrease some of the variability in insulin absorption that also may be contributing to the fluctuations.
Use of a sliding scale is like “putting the cart after the horse”, as Dr Schulga has suggested. Sliding scales for insulin are sometimes frowned upon because if a child is frequently having to use a sliding scale for high blood sugars, then one should make a change to prevent those high blood sugars. Sliding scales for high blood sugar can work, but it is important to remember that if blood sugars are routinely out of their target range, you should be contacting your son’s diabetes team for a permanent change in insulin to help prevent those high blood sugars, rather than just routinely chasing them with a little extra Humalog.
In children this age, a better approach has always been to mimic the normal pancreas which means giving small “blips” of insulin with meals and much less NPH. This means three or four injections with less insulin at any one time. Your might do better on an insulin regimen with basal insulin, using a long-acting insulin such as Ultralente or Lantus (insulin glargine) [when it is available], and then Humalog or Novolog after meals based on the amount of carbs he has consumed, doses and insulin sensitivity.
Since children this age are very sensitive to small changes in insulin, adjustment often need to make in very small increments (sometimes as low as 0.1 unit). For this reason, you should ask your son’s diabetes team about using diluted insulin in the form of U-10, U-25, or U-50. Free diluent and free empty sterile vials are from the manufacturers, and there is no reason that your son’s diabetes team cannot order this for you. However, diluted insulin is rather unstable. Make sure that you are only using the diluent supplied for this purpose. Diluted insulin tends to lose potency after about a week, even if refrigerated. Should you prefer not to dilute the insulin, ReliOn Short Needle 3/10 cc insulin syringes have half-unit markings to make it easier to measure low insulin doses.
Several pediatric endocrinologists are starting to suggest the use of insulin pumps in these very young children and believe that are seeing less of this swinging pattern since the absorption of the insulin analogs is consistent rather than erratic as seen with intermediate types of insulins, and the pump allows for very small insulin dose changes.
I think you should set up a time with your son’s diabetes team to discuss your concerns and possible alternative treatment options for your son. Make sure to bring a printout of this reply with you.